Chemotherapy is known for causing nausea and vomiting in people with cancer. But certain medications and prevention strategies may help mitigate some of the worst of it.
Chemotherapy is a treatment commonly used to destroy cancer cells. It’s also used to shrink tumors prior to surgery or radiation therapy, as well as to kill any cancer cells that still remain after surgery or radiation.
It’s powerful medication, and it can create some powerful side effects. Along with fatigue, nausea and vomiting are among the most common side effects of cancer treatment. In fact, nausea and vomiting affect up to
If you’re preparing to begin chemotherapy as a cancer treatment, you may want to learn more about this particular side effect and how it may affect you.
Chemotherapy-induced nausea and vomiting (CINV) is exactly what it sounds like — nausea and vomiting that are caused by chemotherapy treatment. Some people experience nausea more often than vomiting. Often, a wave of nausea precedes a bout of vomiting.
Nausea and vomiting can happen before, after, or during treatment, according to the
- Acute: This type occurs within 24 hours of beginning treatment.
- Delayed: This type occurs after the initial 24-hour window.
- Anticipatory: This type happens before a chemo session and may be triggered by sights, smells, and sounds of the treatment room.
- Breakthrough: This type happens within 5 days of receiving antinausea medication.
- Refractory: This type doesn’t respond to antinausea treatment.
- Chronic: This type lasts for a while after chemotherapy treatment ends.
Treatment for chemotherapy-induced nausea and vomiting usually involves prescription medication and things you can do at home.
There are many
- serotonin (5-HT3) antagonists (ondansetron, granisetron, dolasetron, palonosetron)
- NK-1 receptor antagonists (aprepitant, rolapitant, fosaprepitant)
- steroids ( dexamethasone)
- dopamine antagonists (prochlorperazine, metoclopramide)
- benzodiazepines (lorazepam, alprazolam)
- cannabinoids (dronabinol, nabilone)
- a combination of antinausea medicines
Your doctor can talk with you about the most effective schedule for taking these drugs.
Some people choose to embrace home remedies, too. These can be as simple as drinking plenty of water so they don’t develop constipation, which can make nausea worse.
Some people turn to tart foods like lemons and pickles, or they reach for ginger, ginger root, or peppermint to keep nausea at bay.
Chemotherapy-induced nausea and vomiting can take a toll on both your physical and mental health. Some of the most serious complications that can result include:
Some people even develop a reluctance to continue with their cancer treatment, research suggests.
Chemotherapy-induced nausea and vomiting can happen to almost anyone going through chemo, but it tends to happen more often in people assigned female at birth and younger people (under age 50).
Other factors that tend to raise your risk of experiencing nausea and vomiting include:
- history of motion sickness
- history of morning sickness
- poor control with previous chemotherapy
- radiation treatment
- the first cycle of chemotherapy
Certain chemotherapy drugs are also more likely to trigger nausea and vomiting, so you may want to discuss that with your doctor before beginning treatment so you’ll know what to expect.
Not everyone who has chemotherapy will experience nausea and vomiting. But it’s very common, affecting as many as
In addition to taking antiemetic medication, you may try making a few lifestyle changes to prevent or reduce the nausea and vomiting that you experience. For example, eating smaller meals, eating foods that appeal to you, avoiding spicy or greasy foods, eating cold foods, and avoiding certain smells may also help.
Some people have also found that dietary counseling is helpful, according to some research on breast cancer patients having chemotherapy.
Research suggests that you can benefit from a comprehensive approach toward managing chemotherapy-induced nausea and vomiting, especially if you’re at high risk. This approach can help you avoid complications and enjoy a better quality of life.
Which chemotherapy medications are the most likely to trigger nausea and vomiting?
Some chemotherapy drugs are notorious for causing nausea and vomiting. According to the American Society of Clinical Oncology (ASCO), these medications, which are administered intravenously, tend to carry a high risk of both acute and delayed nausea and vomiting:
- Anthracycline/cyclophosphamide combination
Additionally, two oral medications, altretamine and procarbazine, are in the high risk category, too.
Can other chemotherapy medications induce nausea and vomiting, too?
Yes. While those high risk medications tend to cause nausea and vomiting in as many as
Is it worth trying any complementary therapies?
Complementary therapies may be helpful in some circumstances. For example, a recent review of multiple studies found that aromatherapy was effective in relieving nausea and vomiting for some people with cancer, although the particular type of oil and amount varied. Acupuncture, deep breathing exercises, guided imagery meditation, and other relaxation techniques might also provide some relief to you.
Chemotherapy-induced nausea and vomiting is very common, and it can be quite debilitating. However, there may be some strategies that could reduce the impact on your quality of life.
Talk with your doctor before you begin chemotherapy treatment and ask about side effects and prevention measures that might help with nausea and vomiting.